1 Star2 Stars3 Stars4 Stars5 Stars (1 votes, average: 5.00 out of 5)
Loading...

Depakote and Epilepsy – Question – Answer

Question. My 10-year-old daughter has just been prescribed Depakote for absence epilepsy. How will this drug affect her quality of life? We are particularly concerned with her ability to learn and continue to be creative/intellegent.

Answer. My experience with valproate [Depakote] has been in adults, in which population it is very well-tolerated and rarely the cause of any significant cognitive problems; it can sometimes cause drowsiness, but this is usually mild and dose-related. You may be interested in a Swiss study by Despland [ref: Schweiz Rundsch Med Prax Oct 1994] that reviewed the literature on valproate use in epilepsy from 1976 to 1994 (the drug has been used in Switzerland since 1967). This author found valproate “to be a remarkably safe and effective antiepileptic drug…in children and adults.”

It is associated with fewer neurologic side effects than other major antiepileptic drugs, and “…had minimal impact on cognitive function and was associated with fewer cognitive and behavioral problems than phenytoin [Dilantin] and phenobarbital.”

Side effects of valproate can include weight gain, mild GI effects, tremor, and hair loss, but these may respond to dosage adjustment or other measures. Keep in mind, also, that seizures themselves often leave childen feeling helpless, scared, and “different” from other kids, so that the valproate may, indeed, be an important ally in your daughter’s quality of life. I would suggest, in any case, that you discuss the question of long-term effects on learning and creativity with your daughter’s physician.

Leave a Reply

  Subscribe  
Notify of